Sirolimus (SRL) is a macrolide compound isolated from the fungus Streptomyces hygroscopius, with characteristic immunosuppressive properties. It is currently used in solid-organ transplants to prevent rejections. Adverse events related to SRL include hyperlipidemia, diarrhea, thrombocytopenia, poor wound healing, and increased incidence of lymphoceles (1).
Lymphedema has not been reported with the use of SRL; however, an atypical eyelid edema was recently reported in 5 of 11 patients treated with SRL. The eyelid edema gradually resolved after discontinuation of SRL (2). We describe three cases of lymphedema that resolved or improved significantly on discontinuation of SRL. Our study was approved by the local ethics committee, and written informed consent was obtained from all patients.
Case 1 was a 37-year-old white female who received a living-related kidney transplant in June 2000 for end-stage renal disease (ESRD) secondary to immunoglobulin A nephropathy (Table 1). Her immunosuppressive regimen consisted of cyclosporine A, SRL, and corticosteroids. Eleven weeks posttransplant, the patient developed swelling of her lower extremities with significant swelling and redness of her left arm and breast (Table 1). She had a functioning arteriovenous conduit in the left forearm. Initially, she was treated with intravenous antibiotics to prevent lymphangitis or cellulitis. Blood cultures were negative. The redness improved, but the edema worsened and became nonpitting during a period of several weeks. There was no evidence of local infection with human papilloma virus and no family history of lymphedema. Her highest total serum cholesterol and serum triglyceride levels were 294 mg/dL and 367 mg/dL, respectively, during the first 6 weeks after transplantation, which responded to statin and a reduction in corticosteroids. The work-up for venous obstruction (including venogram) and lymphatic obstruction was negative. Magnetic resonance imaging of the left breast revealed diffuse thickening of the skin without any evidence of carcinoma. A biopsy of the left breast showed mild hyperkeratosis with mild perivascular mononuclear cell infiltrate of a nonspecific nature; it was negative for malignancy. The access was removed without any improvement in lymphedema after 3 weeks. Subsequently, SRL was discontinued in February 2001. Her lymphedema improved significantly within a few weeks and resolved during the next few months.
Case 2 was a 58-year-old white female who received a cadaveric kidney transplant in June 2000 for ESRD secondary to chronic glomerulonephritis. She received SRL, mycophenolate mofetil, and corticosteroids as maintenance immunosuppression. Twenty-five weeks posttransplant, the patient developed bilateral leg swelling, with significant swelling of the right breast and right upper extremity (with clotted hemodialysis access) (Figs. 1 and 2;Table 1). Edema became nonpitting during a period of several weeks. Doppler ultrasonography of her right upper extremity did not reveal venous obstruction. Inflammatory carcinoma of the right breast was suspected on mammogram; however, the breast biopsy results were negative. The family history was negative for lymphedema, and there was no evidence of local infection. The patient’s hyperlipidemia was controlled with atorvastatin (10 mg/d). Subsequently, tacrolimus was substituted for SRL in June 2001. Lymphedema improved significantly during the next few months.
Case 3 was a 63-year-old white female who underwent a living-related kidney transplant in November 1999 for ESRD secondary to chronic glomerulonephritis (Table 1). Initially the patient received tacrolimus, mycophenolate mofetil, and corticosteroids to prevent rejection. In April 2001, she was admitted for pneumonia, proteinuria, and acute renal failure that required renal replacement therapy. Transplant kidney biopsy showed membranoproliferative glomerulonephritis. She was treated with intravenous antibiotics, and tacrolimus was replaced with SRL. After a few weeks she improved and was discharged with a serum creatinine level of 1.8 mg/dL, nephrotic-range proteinuria, and low serum albumin. Fourteen weeks later, she developed swelling of her lower extremities, which was significantly worse on the left side (transplanted kidney was placed in the right lower quadrant) (Table 1). Renal function, proteinuria, and serum albumin were stable. The Doppler ultrasonography of her lower extremities, venogram, and computed tomography scan of abdomen and pelvis did not reveal obstruction. Edema of the left lower extremity worsened with a nonpitting characteristic and responded poorly to diuretics. There was no evidence of local infection, and the family history was negative for lymphedema. Her total serum cholesterol and triglyceride levels increased by more than 40% (181–255 mg/dL) and 100% (117–246 mg/dL), respectively, after SRL was started. She was administered atorvastatin (20 mg/d). The patient also received an angiotensin-converting enzyme inhibitor for proteinuria and hypertension, with no improvement in edema. Ultimately, SRL was discontinued in November 2001, and during the next few months, swelling of the lower extremities improved markedly despite no improvement in her renal function or degree of proteinuria. However, her hyperlipidemia improved significantly.
We reviewed the charts of 138 recipients of kidney and kidney-pancreas transplantation (who received SRL for at least 6 weeks) performed at our institution from July 1997 to September 2002. Only three cases of lymphedema were identified, indicating that the incidence of this complication is low.
An increased incidence of lymphocele after kidney transplantation has been described with SRL use. The mechanism is not entirely clear; however, delayed wound healing, disrupted lymphatics during the operation, and presence of increased lymphatic flow after transplantation have all been suggested as causes (1). With a sheep model, it has been demonstrated that lymph drainage from allografts was 60 mL/hr compared with 3.2 mL/hr from autografts (3). Five cases of asymmetric eyelid edema have been reported after the administration of SRL, which resolved after discontinuation (2) (the mechanism of which was unclear).
All three patients developed lymphedema during exposure to SRL (SRL levels were in the therapeutic range [5–15 ng/mL] in all three patients), which resolved or improved significantly on its withdrawal. All likely causes of asymmetric limb edema (infections, neoplasms, and venous obstruction) were meticulously excluded.
All three patients were female, in whom primary lymphedema is more common than in men (4). However, this secondary lymphedema associated with SRL is unlikely to have a preponderance among women. There was no family history of lymphedema in any of these patients, and there was no evidence of local lesions suggestive of human papillomavirus infection. None of the patients demonstrated any evidence of cutaneous malignancies, which have been reported to be more common in extremities with lymphedema in transplant recipients (5).
The mechanism of lymphedema that is associated with SRL is unclear. We hypothesize that it may be caused by enhanced lymph flow and disrupted lymphatics secondary to the multiple vascular procedures that these patients were exposed to pretransplantation. Enhanced lymph flow is probably caused by increased vascular permeability and vasodilatation associated with SRL. In stimulated rabbit endothelial cells, SRL has been shown to stimulate release of prostaglandins, which may lead to increased vasodilatation or increased lymphatic leakage in certain vascular segments (6). Two of our patients underwent access surgery on the extremity affected by lymphedema.
Lymphedema is an uncommon but disfiguring complication associated with SRL therapy. Recognizing this association may prevent many unnecessary, costly, and invasive investigations. It may also lead to early discontinuation of SRL, which may prevent permanent disfigurement. Further studies are needed to elucidate the mechanisms.
1. Langer RM, Kahan BD. Incidence, therapy, and consequences of lymphocele after sirolimus-cyclosporine-prednisone immunosuppression in renal transplant recipients. Transplantation 2002; 74: 804–808.
2. Mohaupt MG, Vogt B, Frey FJ. Sirolimus-associated eyelid edema in kidney transplant recipients. Transplantation 2001; 72: 162–164.
3. Pedersen NC, Morris B. The role of the lymphatic system in the rejection of homografts: a study of lymph from renal transplants. J Exp Med 1970; 131: 936–969.
4. Creager MA, Dzau VJ. Vascular diseases of the extremities. In: Fauchi AS, Braunwald E, Isselbacher KJ, et al, eds. Harrison’s principles of internal medicine. New York: McGraw-Hill 1998, p 1405.
5. Bordea C, Wojnarowska F, Morris PJ. Multiple cutaneous malignancies arising in limbs with signs of lymphatic insufficiency in transplant patients. Br J Plast Surg 1999; 52: 619–622.
6. Yatscoff RW, Fryer J, Thliveris JA. Comparison of the effect of rapamycin and FK506 on release of prostacyclin and endothelin in vitro. Clin Biochem 1993; 26: 409–414.